Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On bifurcation points of a complex polynomial

Author: Zbigniew Jelonek
Journal: Proc. Amer. Math. Soc. 131 (2003), 1361-1367
MSC (2000): Primary 14D06, 14Q20, 14R25
Published electronically: December 16, 2002
MathSciNet review: 1949865
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f: \mathbb{C} ^n \to \mathbb{C} $ be a polynomial of degree $d$. Assume that the set $\tilde{K}_\infty (f)=\{ y \in \mathbb{C} :$ there is a sequence $x_l\rightarrow\infty $ s.t. $f(x_l)\rightarrow y $ and $\Vert d f(x_l)\Vert\rightarrow 0\}$ is finite. We prove that the set $\tilde{K} (f)= K_0(f)\cup \tilde{K}_\infty (f)$ of generalized critical values of $f$ (hence in particular the set of bifurcation points of $f$) has at most $(d-1)^n$points. Moreover, $\char93 \tilde{K}_\infty (f)\le (d-1)^{n-1}.$ We also compute the set $\tilde{K} (f)$ effectively.

References [Enhancements On Off] (What's this?)

  • 1. R. Benedetti, J-J. Risler, Real Algebraic and Semi-algebraic Sets, Actualités Mathématiques, Hermann, 1990. MR 91j:14045
  • 2. M. V. Fedoryuk, The asymptotics of a Fourier transform of the exponential function of a polynomial, Soviet Math. Dokl. 17 (1976), 486-490.
  • 3. H. V. Ha, D. T. Le Sur la topologie des polynôme complexes, Acta Mathematica Vietnamica 9 (1984), 21-32.
  • 4. H. V. Ha, Sur la fibration globale des polynômes de deux variables, CRAS 309 (1989), 231-234.
  • 5. H. V. Ha, Nombres de \Lojasiewicz et singularities a l'infini des polynômes de deux variables, CRAS 311 (1990), 429-432. MR 91i:32033
  • 6. Z. Jelonek, The set of points at which a polynomial map is not proper, Ann. Polon. Math., 58 (1993), 259-266. MR 94i:14018
  • 7. Z. Jelonek, Testing sets for properness of polynomial mappings, Math. Ann. 315 (1999), 1-35. MR 2000g:14064
  • 8. Z. Jelonek, K. Kurdyka, On asymptotic critical values of a complex polynomial, Crelles Journal, to appear.
  • 9. M. Oka, L. Thanh, Note on estimation of the number of the critical values at infinity, Kodai Math. J. 17, (1994), 409-419. MR 95h:32039
  • 10. P. J. Rabier, Ehresmann's fibrations and Palais-Smale conditions for morphisms of Finsler manifolds, Annals of Math., 146 (1997), 647-691. MR 98m:58020

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14D06, 14Q20, 14R25

Retrieve articles in all journals with MSC (2000): 14D06, 14Q20, 14R25

Additional Information

Zbigniew Jelonek
Affiliation: Instytut Matematyczny, Polska Akademia Nauk, Św. Tomasza 30, 31-027 Kraków, Poland
Address at time of publication: Max-Planck-Institut für Mathematik, Vivatsgasse 7, 53111 Bonn, Germany

Keywords: Polynomial mapping, fibration, bifurcation points, the set of points over which a polynomial mapping is not proper
Received by editor(s): April 17, 2001
Received by editor(s) in revised form: January 8, 2002
Published electronically: December 16, 2002
Additional Notes: The author was partially supported by KBN grant number 2P03A01722
Communicated by: Michael Stillman
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society